April 1975

Reversible Nephrotoxicity Associated With Cephalothin Therapy

Author Affiliations

From the departments of medicine and pathology, University of California, and the Veterans Administration Hospital, San Francisco. Dr. Pasternak is now with the Lovelace Clinic, Albuquerque, NM.

Arch Intern Med. 1975;135(4):599-602. doi:10.1001/archinte.1975.00330040111018

Nephrotoxicity associated with the use of cephalosporin antibiotics is an infrequent occurrence with the exception of cephaloridine, which has been implicated in a substantial number of cases of acute renal failure.1 In particular, sodium cephalothin (Keflin) is frequently alluded to as a potent penicillinase resistant antibiotic with low or unproven nephrotoxicity. There have been isolated cases of renal failure reported due to or associated with cephalothin administration, usually in patients with preexisting renal impairment and other drug therapy.2-11 The case reported herein also represents renal failure associated with cephalothin therapy. Renal biopsy findings with electron microscopy studies in this setting are described.

PATIENT SUMMARY  A 53-year-old man was admitted to the San Francisco Veterans Administration Hospital for treatment of an infected scalp laceration. He had been admitted many times previously for illnesses related to alcohol ingestion, such as bleeding duodenal ulcer, multiple fractures, and peripheral neuropathy. The injury

First Page Preview View Large
First page PDF preview
First page PDF preview